"Ok I am scared," Sara Jared of Indiana emailed KidneyBuzz.com and said. "My blood thinner, Heparin," she continued, "has caused my eyes to bleed. I am losing my eyesight and I am afraid that this may become permanent. What can I do!?"
Recommended Reading: Is Use of Heparin in Dialysis as Safe as Dialysis without Heparin?
Well, let's begin with the fact that KidneyBuzz.com is the leading Daily News & Information resource online which teaches those with Chronic Kidney Disease and Diabetes how to better manage their lives. We do not offer medical advice. That said, Sara's question is surprisingly not uncommon.
Ehealthme.com noted on Wednesday, September 3rd, 2014 that in a small study they found 2 out of 53 (3.77%) patients who took a common brand name blood thinner, Heparin, suffered vision loss. Although they do not clarify if this vision loss was permanent or temporary, you should know that loss of vision while taking blood thinners is a bad sign.
Recommended Reading: How CKD Patients Can Avoid Serious Injury And Death From Blood Clots
The Food And Drug Administration (FDA) warns that patients taking Heparin should "Get medical help right away if you have any very serious side effects, including...slurred speech and vision changes." Moreover, the American Society of Health-System Pharmacists Inc. noted that, "If you experience any of these symptoms, call your doctor immediately." Among the listed symptoms was "difficulty seeing in one or both eyes."
Although vision loss is bad, Chronic Kidney Disease and Diabetics who are taking blood thinners should know that the medication may cause hemorrhages under the tissue that covers the white part of the eye (Conjunctiva). These are known as "Subconjunctival Hemorrhages" and may be just a small red dot over the white of the eye or may in fact cover most of the white of the eye. Although it may appear very serious and frighten many Chronic Kidney Disease and Diabetic patients, these eye hemorrhages are usually harmless; so do not panic. It may take a 7 to 10 days for the redness to subside, but no treatment proves necessary unless the eye becomes painful, vision decreases or light sensitivity begins to develop.
Hence, any features not characteristic of a Subconjunctival Hemorrhage such as pain in the eye, a change in vision, failure to clear up within 10 days, or recurrent hemorrhages are all reasons for Chronic Kidney Disease and Diabetic patients to promptly contact their Primary Physicians. Also, for those Chronic Kidney Disease or Diabetes patients who are prescribed the blood thinner, Coumadin, you should know that one of the most common side effects of the medication is "abnormal and sometimes profuse bleeding" which often occur inside of the eye and intestine. It is, therefore, recommended that those who take Coumadin, monitor stool color and seek medical attention if stools become black or tarry-appearing.
Recommended Reading: A large portion of ESRD on Dialysis Suffer from Increasingly Impaired Vision
We at KidneyBuzz.com are a community, and value YOUR unique perspective and voice. Come and join the exciting conversation by "Liking" the KidneyBuzz.com Facebook Fan Page at (https://www.facebook.com/pages/KidneyBuzz/347471888696381).
Most Popular Stories:
"Do Blood Thinners Such as Coumadin and Plavix Have Side Effects?" http://stroke.about.com/.About.
"Retinal Artery Occlusion: MedlinePlus Medical Encyclopedia."Http://www.nlm.nih.gov/. U.S. National Library of Medicine.
"Review: Could Heparin Sodium 10,000 Units in Sodium Chloride 0.45% Cause Loss of Vision (Blindness)?" Http://www.ehealthme.com. EHealthMe.
"Side Effects of Heparin (Heparin) Drug Center - RxList."Http://www.rxlist.com/. RxList.
"Causes of Eye Hemorrhages." Http://www.livestrong.com. LIVESTRONG.COM.
"Bleeding and Vision Loss." Http://www.pxe.org/. PXE International, Inc.
"Heparin Injection: MedlinePlus Drug Information."Http://www.nlm.nih.gov/. U.S. National Library of Medicine.